Avoid These Dangerous Ibuprofen Mistakes If You’re Over 50

2 min read



While there are some circumstances that might warrant alternating between ibuprofen and acetaminophen, it’s generally not safe to take this medication with other anti-inflammatory and painkilling medicines. In fact, mixing medicines could cause serious adverse health effects that affect everything from the stomach to the kidneys, especially among older individuals with compromised organ function.

It is safe to take ibuprofen and acetaminophen to combat challenging aches and pains, but only when you follow a specific schedule. “Both ibuprofen and acetaminophen are pain relievers and fever reducers. They both can reduce inflammation, but they work in slightly different ways and are processed by different parts of the body. You can alternate like that every three to four hours throughout the day,” says Amy Horwitz, DO, a family physician, to the Cleveland Clinic. “If you have an injury, back pain or have a fever, you can alternate using both of them.”

However, it’s not safe to combine ibuprofen with other non-steroidal anti-inflammatory drugs (NSAIDs) like naproxen and aspirin. The kidneys process NSAIDs, so taking more than is advisable could have a traumatic effect on these vital organs. A 2021 study published in Pharmacology Research & Perspectives found that the drugs could especially affect the elderly, causing serious issues like fluid buildup, elevated sodium levels, and increased blood pressure. Limiting your intake to only one type of NSAID, and taking only what you need to manage the pain, is the safest way to avoid potential drug toxicity.



Source link

You May Also Like

More From Author